Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 136, NWS Des Moines, IA

July 25, 2012Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 25, 2012, 6:38 PM CDT for Palo Alto County, Iowa. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2012, 6:38 PM CDT (23:38 UTC)
Expired
Jul 25, 2012, 7:30 PM CDT
In force
52 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Palo Alto County, IA

The radar

The Des Moines radar (KDMX), 162 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 7:11 PM CDTHAIL 0.88West Bend, IAHEAVY RAIN AND UP TO NICKEL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 5:16 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
458 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

871 
WUUS53 KDMX 252338
SVRDMX
IAC147-260030-
/O.NEW.KDMX.SV.W.0136.120725T2338Z-120726T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT WED JUL 25 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PALO ALTO COUNTY IN NORTHWEST IOWA...

* UNTIL 730 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 9 MILES WEST OF EMMETSBURG...OR 16 MILES EAST OF SPENCER...
  AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AYRSHIRE...CURLEW...CYLINDER...MALLARD...RODMAN AND WEST BEND.

THIS STORM HAS A HISTORY OF HAIL UP TO GOLFBALL SIZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

&&

LAT...LON 4312 9444 4291 9444 4291 9491 4307 9492
TIME...MOT...LOC 2338Z 319DEG 18KT 4307 9483
WIND...HAIL 60MPH 1.50IN

$$

JUNGBLUTH
1 follow-up statement
180 
WWUS53 KDMX 260002
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
702 PM CDT WED JUL 25 2012

IAC147-260030-
/O.CON.KDMX.SV.W.0136.000000T0000Z-120726T0030Z/
PALO ALTO IA-
702 PM CDT WED JUL 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
PALO ALTO COUNTY UNTIL 730 PM CDT...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES
SOUTHEAST OF EMMETSBURG...OR 17 MILES SOUTHWEST OF ALGONA...MOVING
SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  WEST BEND.

THIS STORM IS LIKELY TO CONTINUE MOVING SOUTHEAST INTO NORTHER 
POCAHONTAS AND HUMBOLDT COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4291 9444 4291 9474 4309 9474 4312 9444
TIME...MOT...LOC 0002Z 304DEG 21KT 4295 9451
WIND...HAIL 60MPH 1.00IN

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:37 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 25, 3:37 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT WED JUL 25 2012

.SHORT TERM /TONIGHT/...
MAIN FORECAST CONCERN IS WITH TIMING OF COLD FRONT AND CONVECTION
POTENTIAL THIS EVENING INTO THE OVERNIGHT HOURS. NAM/RAP SEEM TO
HAVE A DECENT HANDLE ON INITIATION OF CONVECTION AND LEANED TOWARD
TIMING OF FRONT/POPS. THE 16Z HRRR HAS SOME ISOLATED CONVECTION
DEVELOPING B/T 22-00Z BUT THINKING CAP IS STILL TOO STRONG FOR MUCH
CONVECTION TO GET GOING UNTIL AFTER 00Z. REALLY CUT BACK ON POPS
UNTIL AFTER 00Z OVER THE CENTRAL AND SOUTHEAST CWA. THE 12Z 4.0KM
WRF MODEL RUNS FROM NSSL AND NCEP BOTH HAVE VERY SPOTTY PRECIP
THROUGH TONIGHT...AND SORT OF LIGHTS UP THE FRONT SOUTH OF
INTERSTATE 80 AFTER 02Z THURSDAY. HAVE LOW CONFIDENCE WITH ANY
WIDESPREAD SIGNIFICANT CONVECTION TONIGHT. MODELS FORECASTING PW
VALUES NEAR 2 INCHES GENERALLY ALONG THE FRONT...AND 1-1.5 INCHES
BEHIND IT. HOWEVER...WITH SUCH SPOTTY CONVECTION AND LOWERED QPF
AMOUNTS TO LESS THAN A HALF INCH THROUGHOUT THE FORECAST
AREA...ESPECIALLY WITH SUCH HIGH BASED CONVECTION. PLENTY OF SURFACE
BASED INSTABILITY...BUT LITTLE IF ANY EFFECTIVE SHEAR AVAILABLE...AS
WELL AS FORCING OTHER THAN THE FRONTAL BOUNDARY TONIGHT. THINKING
MAIN SEVERE THREAT WILL BE WINDS WITH THE DRY AIRMASS PRESENT.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
LARGE SCALE MAINLY POST FRONTAL FORCING SHOULD BE JUST EXITING
FORECAST AREA BY THE START OF THE PERIOD SO ANY LINGERING
PRECIP...IF ANY...SHOULD BE MOVING INTO MO AND IL.  FORECAST DRY
AFTER 15Z.  PREVIOUS FORECAST HAD LOW POPS BRUSHING NERN IA BY LATE
AFTERNOON BUT CANNOT REALLY FIND ANY SUPPORT FOR THIS WITH LIMITED
FORCING AND INSUFFICIENT MOISTURE...AND EVEN THAT LOOKS TO BE POST
00Z.  UPSTREAM NRN PLAINS AIRMASS WILL GRADUALLY PASS THROUGH IA
DURING THE DAY BUT DEEP NW FLOW AND MIXING WILL STILL ALLOW
CENTRAL/SRN HIGHS TO REACH LOW/MID 90S BY AFTERNOON.  DO NOT
ANTICIPATED ENOUGH PRECIP TONIGHT TO AFFECT THAT.  BLEND OF SREF/NAM
SOUNDINGS SEEMS REASONABLE.

NRN PLAINS SURFACE RIDGE WILL RETURN IA TEMPS TO NORMAL FOR FRI WITH
CONTINUED DRY WEATHER AS GREAT LAKES SHORT WAVE DEPARTS.  THIS WILL
BE FOLLOWED BY AN EXTENDED PERIOD OF ROCKIES AND HIGH PLAINS
RIDGING...RIGHT INTO WED AND BEYOND...LEAVING IA WITH WARM BUT NOT
EXTREME TEMPS AND LOW END PRECIP POTENTIAL.  CHANCES INCREASE
SOMEWHAT THIS WEEKEND AS SHORT WAVE TOPS THE RIDGE INCREASING
FORCING...ESPECIALLY THERMODYNAMIC...BY SAT.  THIS WEAK FORCING
LINGERS INTO SUN...AND POSSIBLY EARLY MON LEADING TO SEVERAL DAYS
WORTH OF CHANCE POPS.  MODELS CONTINUE TO DABBLE IN WEAK QPF EVENTS
AFTER THIS TIME...BUT THERE IS REALLY NO CONSISTENT FORCING FEATURE
TO LATCH ONTO SO HAVE LEFT MON NIGHT-WED DRY AT THIS POINT.

REGARDING TEMPS..ONLY REAL CONCERN IS LOW CONFIDENCE FORECAST
SATURDAY.  QUESTIONS ON HOW MUCH WE WILL MIX IN NEW REGIME WITH
LIGHT WINDS.  HAVE PRETTY MUCH MIXED THINGS OUT TO 900-850MB OR
MORE...MIXING SEASONALLY...BUT FEEL NAM IS UNDERDONE WHICH SEEMS TO
BE THE CASE AT TIMES IN WEAK FLOW.

&&

.AVIATION...25/18Z
STRONG SOUTHWEST FLOW AND DEEP MIXING WILL CONTINUE AHEAD OF THE
COLD FRONT THROUGH THE LATE AFTERNOON/EARLY EVENING. HAVE LOW
CONFIDENCE WITH TIMING AND LOCATION OF CONVECTION WITH THE FRONT
MOVING THROUGH. LATEST 4.0KM WRF-NMM SUGGEST SPOTTY CONVECTION ALONG
AND BEHIND THE FRONT...SO JUST HAVE MENTION OF VCTS ATTM.
OTHERWISE...WINDS BEGIN TO MIX AGAIN OUT OF THE WEST NORTHWEST
TOMORROW LATE IN THE MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-
CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-HAMILTON-JASPER-LUCAS-
MADISON-MAHASKA-MARION-MONROE-POLK-RINGGOLD-SAC-STORY-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-WEBSTER

HEAT ADVISORY UNTIL 7 PM CDT
BLACK HAWK-BREMER-BUTLER-FRANKLIN-GRUNDY-HARDIN-HUMBOLDT-MARSHALL-
POCAHONTAS-POWESHIEK-TAMA-WRIGHT

&&

SHORT TERM/AVIATION...PODRAZIK
LONG TERM...SMALL
Hazardous weather outlook, Jul 25, 5:47 AM CDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
547 AM CDT WED JUL 25 2012

IAZ004>007-015>017-261100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
547 AM CDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THE EVENING. SOME
STORMS MAY BE SEVERE WITH HIGH WIND THE PRIMARY THREAT. THERE IS A
LOW CHANCE FOR LARGE HAIL AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED PERIODICALLY FROM LATE
SATURDAY NIGHT THOUGH MONDAY. SOME SEVERE WEATHER IS
POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED FROM THIS AFTERNOON AND EVENING
BETWEEN 300 PM AND 900 PM.

IAZ023>028-037>039-049-050-062-261100-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-
BLACK HAWK-MARSHALL-TAMA-POWESHIEK-
547 AM CDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

SCATTERED THUNDERSTORMS ARE EXPECTED FROM LAST THIS AFTERNOON
THROUGH TONIGHT. SOME STORMS MAY BE SEVERE WITH HIGH WINDS THE
PRIMARY THREAT. A FEW STORMS MAY PRODUCE LARGE HAIL AS WELL.

GUSTY SOUTHWEST WINDS OF 10 TO 20 MPH...WITH HIGHER
GUSTS...COMBINED WITH LOW HUMIDITY AND DRY CONDITION WILL RESULT
IN ENHANCED FIRE CONDITIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED PERIODICALLY FROM LATE
SATURDAY NIGHT THOUGH MONDAY. SOME SEVERE WEATHER IS
POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
BETWEEN 300 PM AND 1100 PM.

IAZ033>036-044>048-057>061-070>075-081>086-092>097-261100-
SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
547 AM CDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

SCATTERED THUNDERSTORMS ARE EXPECTED FROM LAST THIS AFTERNOON
THROUGH TONIGHT. SOME STORMS MAY BE SEVERE WITH HIGH WINDS THE
PRIMARY THREAT. A FEW STORMS MAY PRODUCE LARGE HAIL AS WELL.

GUSTY SOUTHWEST WINDS OF 10 TO 20 MPH...WITH HIGHER
GUSTS...COMBINED WITH LOW HUMIDITY AND DRY CONDITION WILL RESULT
IN ENHANCED FIRE CONDITIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED PERIODICALLY FROM LATE
SATURDAY NIGHT THOUGH MONDAY. SOME SEVERE WEATHER IS
POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 300 PM AND MIDNIGHT.

In the hours before

Special weather statement, Jul 25, 5:36 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
536 PM CDT WED JUL 25 2012

IAZ004-252300-
EMMET-
536 PM CDT WED JUL 25 2012

AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF ESTHERVILLE...MOVING EAST AT 30
MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  ESTHERVILLE...        WALLINGFORD...        GRUVER...
  DOLLIVER...           ESTHERVILLE AIRPORT...

STAY ALERT IN CASE A WARNING IS NEEDED FOR THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

JUNGBLUTH
Local storm report, Jul 25, 6:22 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HEAVY RAIN       ESTHERVILLE             43.40N 94.83W
07/25/2012  E0.00 INCH       EMMET              IA   EMERGENCY MNGR

            MINOR STREET FLOODING REPORTED...WITH WIND GUSTS TO 35
            MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. NO HAIL WAS
            OBSERVED.

&&

ZOGG
Local storm report, Jul 25, 6:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             6 N RUTHVEN             43.22N 94.90W
07/25/2012  E1.75 INCH       PALO ALTO          IA   TRAINED SPOTTER

            HAIL AS LARGE AS GOLFBALLS.

&&

ZOGG

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:08 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto52 min
Jul 25, 6:17 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto43 min
Jul 25, 6:58 PM CDTSevere Thunderstorm WarningDMXKossuth47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.